Kansas, 2020

Tornado and Hail in Kansas, July 1, 2020

July 1, 2020 · NWS DDC · 6 events in 4 counties and zones

An upper level trough pushed across the CWA producing a tornado and hail over the size of quarters. A leeside trough over eastern Colorado helped to initiate storms near the state line before pushing across into far western counties coupled with the strong daytime heating allowing for stronger CAPE values under weaker shear environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level trough pushed across the CWA producing a tornado and hail over the size of quarters. A leeside trough over eastern Colorado helped to initiate storms near the state line before pushing across into far western counties coupled with the strong daytime heating allowing for stronger CAPE values under weaker shear environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 1, 2:22 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 2:22 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
322 PM CDT Wed Jul 1 2020

...Updated short and long term sections...

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Jul 1 2020

Winds will shift to an easterly direction tonight and become
light. A deck of stratus is expected to form after midnight and
continue into the mid morning hours. Depending on how fast this
stratus erodes will be the determining factor or how warm we will
reach tomorrow. Winds shift to the southeast tomorrow as lee
troughing develops across eastern Colorado. A few thunderstorms
are anticipated to form along our southern zones late tomorrow
afternoon. If this comes to fruition, the strongest storms will be
capable of producing large hail and damaging winds. As for
temperatures, lows tonight are progged to range from the low 60s
across west central Kansas to low 70s across south central Kansas.
Highs tomorrow may reach into the upper 90s to around 100 degrees.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Jul 1 2020

A few weak disturbances will move through the area late week into
this weekend and trigger a few storms to form during peak heating.
Any storms that do form should dissipate as they trek eastward
overnight. Otherwise expect hot conditions to continue. Winds
through the long term look to generally be form the south to
southeast. As for temperatures, highs look to reach into the 90s
with lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jul 1 2020

VFR conditions will prevail today with skies becoming mostly
clear. Another deck of stratus is expected to form again tomorrow
morning with ceilings AOA010. This stratus should burn off by late
morning. Winds will generally be from the north this afternoon
shifting to more of a easterly direction overnight. Winds then
shift to the southeast tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  98  67  95 /  10  30  30  20
GCK  68  99  65  96 /  10  30  20  20
EHA  67 100  66  96 /   0  20  10  20
LBL  69  99  66  97 /   0  20  20  20
HYS  71  95  68  93 /  10  20  40  20
P28  74 101  70  96 /  10  30  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 1, 2:17 AM CST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CDT Wed Jul 1 2020

KSZ030-031-043>046-061>066-074>081-084>090-020830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CDT Wed Jul 1 2020 /217 AM MDT Wed Jul 1 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms across some portion of
southwest and/or north central Kansas almost each evening from
late Thursday through Monday. At this time the potential for
severe weather is not high but a few isolated storms over the
weekend may be capable of producing isolated wind gusts of 50 mph
and small hail.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 1, 5:05 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
605 PM CDT Wed Jul 1 2020

KSZ075-076-020000-
Grant KS-Haskell KS-
605 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN HASKELL COUNTIES UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickok, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hickok and Ryus.

LAT...LON 3751 10130 3773 10133 3773 10102 3749 10098
TIME...MOT...LOC 2304Z 268DEG 17KT 3761 10120

FINCH

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Kearny

When
July 1, 5:27 PM CST
Where
Kearny County, 10.05 mi NNW of Lake Mc Kinney
Measured
1.5 in hail
Reported by
Public
Coordinates
38.120, -101.250

Hail, Haskell

When
July 1, 6:13 PM CST
Where
Haskell County, 0.88 mi SW of Satanta Muni Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.440, -100.990

Hail, Grant

When
July 1, 6:28 PM CST
Where
Grant County, 6.22 mi S of Ryus
Measured
1.75 in hail
Reported by
Public
Coordinates
37.390, -101.100

Tornado, Seward

When
July 1, 6:33 PM CST to 6:52 PM CST
Where
Seward County, 16.07 mi WNW of Kismet to 10.3 mi NW of Kismet
Rating
EF1
Path length
6.2 mi
Path width
100 yd
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.324, -100.948

A detailed storm survey was done on this tall and very visible tornado. Pivot irrigation sprinklers, power poles and crops were impacted.

Hail, Kearny

When
July 1, 6:41 PM CST
Where
Kearny County, 14.78 mi W of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -101.520

Hail, Kearny

When
July 1, 7:24 PM CST
Where
Kearny County, 16.28 mi SW of Lakin
Measured
1.5 in hail
Reported by
Public
Coordinates
37.810, -101.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyThe tornado archive for Kansas, 2020Warnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913881, 913882, 913883, 913886, 913884, 913885.